Friday, October 30, 2015

PPI's for GERD, can cause side effects which can be serious



PPI's for heartburn and GERD were found in a large study, to increase the risk for kidney disease according to an NIH bulletin. Interestingly enough, the prescribing info for Nexium admits kidney disease as one of several side effects. 

Among the other side effects listed in the Nexium info was "atrophic gastritis" (when you kill the stomach acid, you leave the stomach open for that).  In addition to increased fractures from  osteoporosis and more.

I suffered from severe GERD and since the 1980's, had slept sitting up to avoid stomach acid in the lungs (and was unwilling to take Nexium or any of the PPI's because of the side effects). In 2008, my hubby had an arachnoid brain bleed and I lost my appetite.  He was in the hospital for 13 days - the first night I was home alone, I slept better than I had in 20 or more years because I did not have any GERD.  That day, I had a lot less to eat.  On the second day, I decided to go on Weight Watchers (I was a member of the website) and since then, I've never had any GERD. (gastric esophageal reflux)...

Turns out being on Program with Weight Watchers causes GERD to go into remission - no medical provider had ever told me that and when I told  the medical provider I was going to at the time about this, she said "Even before you lost all the weight?"  I answered, "yes! from the first day of calorie restriction on!"

I ended up losing 106 lbs and to this day, I've kept it off - a nice side effect of being on Weight Watchers!

Bottom line, if you suffer from GERD, going on program with Weight Watchers will not only work to put it into remission from the first day but also cause weight loss and more good effects.

2 comments:

Pediatric Oncall said...

Dip into any physiology textbook, and you’ll find that stomach acid serves several constructive purposes. Pepsin, an enzyme that is essential to the preliminary digestion of protein needs an acidic environment in the stomach to be effective.

Sue Joan said...

Thank you "Pediactric Oncall", you are right but unfortunately, this info rarely gets to the public... ** sigh **